Mixing Opioids and Sedatives Steeply Raises Overdose Risk
Patients who are prescribed both opioids and sedating drugs are six times more likely to die of an overdose than people on opioids alone, according to researchers from the University of Washington School of Public Health and the Washington State Department of Labor and Industries.
The study, led by Renu Garg, a graduate of the School's Department of Epidemiology, also confirmed earlier research indicating that the risk of overdose death rises significantly as the prescribed doses increase. Compared with patients taking relatively low doses, overdose risk was up to five times higher for patients taking moderate to high doses of opioids, and up to 20 times higher for those who use opioids at moderate to high doses together with benzodiazepines, skeletal muscle relaxants or other sedative-hypnotic drugs.
Garg worked with Gary Franklin, a research professor, and Deborah Fulton-Kehoe, a research scientist, both in the Department of Environmental and Occupational Health Sciences. The study appears in the July issue of the journal Medical Care.
More than 10 percent of patients in the Washington study were using both opioids and sedative-hypnotics, according to Franklin. These include benzodiazepines such as Valium, skeletal muscle relaxants and barbiturates, drugs often given to relieve back pain, anxiety and difficulty sleeping. Researchers looked at the prescription records of more than 150,000 Medicaid patients in Washington state, ages 18-64 years, who had received one or more prescriptions for an opioid for non-cancer pain from 2006 to 2010.
Findings showed 316 prescription opioid-related deaths during the study span. (Deaths involving heroin were not included in the tally.) The risk of dying of an opioid-related overdose was twice as high for patients aged 45 to 54 than for adults 25 to 34. Males were 70 percent more likely than females to die from an opioid-related overdose, and blacks and Native Americans/Alaskan Natives were at least 50 percent less likely than whites to have a fatal opioid overdose.
Patients who had recently used a sedative-hypnotic had a marked increase in risk of opioid-related overdose death, the researchers found. Compared with patients who had not used a sedative-hypnotic, the risk was more than six times higher. For those who used a benzodiazepine, it was seven-and-half-times higher. And for those who used a combination of benzodiazepine and a muscle relaxant, the risk of opioid-related overdose death was more than 12 times higher. Those who were being prescribed all the types of sedative-hypnotics had the highest risk — nearly 17-fold — with the risk increasing with higher doses of opioids.